Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 125, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2003, 12:27 PM CDT for Henry County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 12:27 PM CDT (17:27 UTC)
- Expired
- Jul 8, 2003, 1:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 081727
SVRDVN
ILC073-081815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN NORTHWEST ILLINOIS
* UNTIL 115 PM CDT
* AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
SOUTHEAST OF CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
GERMAN CORNER BY 1235 PM CDT.
KEWANEE BY 1240 PM CDT.
ANNAWAN BY 1255 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4133 9036 4118 9039 4117 8989 4156 8991
4151 9020
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:25 AM CDT, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 8, 2:25 AM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 AM CDT TUE JUL 8 2003 ALL THE LATEST INDICATIONS CONTINUE TO SHOW OMINOUS WEATHER SCENARIO THROUGH MID WEEK. PREVIOUS FORECAST ALREADY HAS THIS WELL IN HAND. THEREFORE...WILL HIGHLIGHT PERIODS OF GREATEST THREATS. THE FIRST THREAT WILL BE ONGOING...OR DECAYING CONVECTION DURING THE FIRST PERIOD. HEAVY RAIN...RECEIVED DURING PAST MCS EVENTS THE PAST SEVERAL DAYS...AND THIS PAST EVENINGS HEAVY PRECIP OVER THE CENTRAL AND EASTERN CWA...HAVE INCREASED THE THREAT OF FLOODING FOR THE ENTIRE AREA. LAKE ENHANCED EAST TO WEST FRONTAL BOUNDARY WILL BECOME MORE FOCUSED AND WELL DEFINED LATER TODAY AND WEDNESDAY. WITH SEVERAL ROUNDS OF MCS ACTIVITY LIKELY THROUGH WEDNESDAY AFTERNOON/EVENING...WE MAY HAVE BOTH FLASH FLOODING PROBLEMS AS WELL AS RIVER FLOODING BY WEDNESDAY. THE AREA MOST AT RISK WILL BE BETTER DEFINED BY THIS AFTERNOON...AS THIS MORNINGS ROUND OF THUNDERSTORMS WILL CERTAINLY INCREASE THE THREAT WHERE THE MAXIMUM RAINFALL OCCURS. ELEVATED MORNING CONVECTION WILL DIMINISH ONLY TO BE REPLACED BY A STRONG MCV ROLLING OUT OF NEBRASKA. LIKELY POPS WILL BE NEEDED TO COVER THIS...WITH HEAVY RAIN WORDING AREA WIDE. MENTION OF SEVERE MAY BE NEEDED SOUTH OF HIGHWAY 30 AS WELL...DUE TO HIGH CAPE ENVIRONMENT...WITH ADEQUATE SHEAR AND WELL DEFINED EAST WEST BOUNDARY. THIS WILL BE NOT UNLIKE WHAT OCCURRED IN EASTERN IOWA AND NORTHERN ILLINOIS THIS PAST EVENING. TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...WHICH IS EXPECTED TO BE MUCH MORE PERSISTENT NORTH OF THE FRONTAL BOUNDARY. WILL GO NEAR 80 NORTH TO NEAR 90 SOUTH...WITH A TIGHT GRADIENT JUST SOUTH OF INTERSTATE 80. AS DISCUSSED ABOVE...THIS BOUNDARY IS LIKELY GOING TO BE MORE INTENSE WEDNESDAY. WILL HAVE CLOUDS AND STORMS AROUND MUCH OF THE DAY IN THE NORTHERN TIER...WITH CONVECTION FIRING UP LATER IN THE DAY SOUTH. HIGHS IN THE EXTENDED WILL BE LOWERED SLIGHTLY AS MODELS ARE SHOWING A STRONGER HIGH BUILDING IN. A WELCOME RELIEF FROM THE HEAT/HUMIDITY/VOLATILE WEATHER OF THE PAST WEEK BEGINS THURSDAY. LEFT REMAINDER OF THE EXTENDED LARGELY THE SAME. AS NOTED FROM PREVIOUS AFD... THE KDVN DOPPLER RADAR CONTINUES TO BE OUT OF SERVICE. PARTS ARE ON ORDER AND THEY WON/T ARRIVE UNTIL THIS MORNING. THE RADAR SHOULD BE BACK IN SERVICE SOMETIME THIS MORNING. WE APPRECIATE ALL OF THE ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED ASSISTANCE DURING THE EARLY MORNING WOULD BE GREATLY APPRECIATED. ERVIN .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jul 8, 5:20 AM CDT, 7 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015-016-024>026-034-035-MOZ009-010-091015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL IOWA...WILL MOVE EAST ACROSS THE AREA THIS MORNING AS IS SLOWLY DISSIPATES. THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE EARLY TODAY...THE MAIN THREAT WITH ANY OF THESE STORMS WILL BE LOCALLY HEAVY RAIN. LATER TODAY...A DISTURBANCE WILL RIDE EAST ALONG A STATIONARY FRONT DRAPED ALONG THE INTERSTATE 80 CORRIDOR. WARM TEMPERATURES SOUTH OF THE FRONT WILL COMBINE WITH THIS DISTURBANCE TO BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS TO THE REGION THIS AFTERNOON AND THIS EVENING. THE AREA OF GREATEST RISK WILL BE MAINLY ALONG AND SOUTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM INDIVIDUAL STORMS...HOWEVER A GREATER THREAT MAY ARISE FROM HEAVY RAIN AS THUNDERSTORMS MOVE OVER THE SAME AREAS REPEATEDLY. LOCATIONS THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE SAME AREAS. LATER TONIGHT...ADDITIONAL THUNDERSTORMS MAY FORM ALONG THE STATIONARY FRONT INCREASING THE RISK OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A STRONG COLD FRONT WILL APPROACH THE AREA WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS FRONT AS IT PUSHES EAST THROUGH EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH HEAVY RAIN AND FLOODING. THERE WILL ALSO BE A SLIGHT RISK OF AN ISOLATED TORNADO WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT FOR SEVERE THUNDERSTORMS. ADDITIONAL ACTIVATION IS POSSIBLE WEDNESDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) ERVIN
In the hours before
Local storm report, Jul 8, 10:31 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM PEARL CITY IL HEAVY RAIN
07/08/03 STEPHENSON ESTIMATED 1.5 INCH
RAIN. EDGES OF GRAVEL
ROADS ERODING FROM
PEARL CITY TO ELROY.
DITCHES NEARLY FULL
EAST OF ELROY.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 8, 11:10 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM MUSCATINE IA .5 INCH HAIL
07/08/03 MUSCATINE DIME SIZED HAIL, CLOUD
TO GROUND LIGHTNING,
AND HEAVY RAIN
OCCURING. REPORTED BY
STORM SPOTTER.Local storm report, Jul 8, 11:30 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM PEARL CITY IL HEAVY RAIN
07/08/03 STEPHENSON ESTIMATED 1.5 INCH
RAIN. EDGES OF GRAVEL
ROADS ERODING FROM
PEARL CITY TO ELROY.
DITCHES NEARLY FULL
EAST OF ELROY.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 8, 12:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM MUSCATINE IA .5 INCH HAIL
07/08/03 MUSCATINE DIME SIZED HAIL, CLOUD
TO GROUND LIGHTNING,
AND HEAVY RAIN
OCCURING. REPORTED BY
STORM SPOTTER.Local storm report, Jul 8, 12:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 4 N OSCO IL HEAVY RAIN
07/08/03 HENRY 1.3 INCHES IN THE PAST
30 MINUTES WITH
SUSTAINED HEAVY CLOUD
TO GROUND LIGHTNING.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 63 min |
| Jul 7, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 58 min |
| Jul 7, 8:02 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 58 min |
| Jul 7, 8:33 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 72 min |
| Jul 7, 8:41 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 64 min |
| Jul 7, 9:40 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 35 min |
| Jul 8, 1:13 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
| Jul 8, 1:24 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 46 min |
| Jul 8, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 31 min |
| Jul 8, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 48 min |
| Jul 8, 1:55 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.